Montana, 2012

Wildfire in Montana, September 14 to 19, 2012

September 14 to 19, 2012 · NWS BYZ · 1 event in 1 county or zone

The Dugan fire was a wildfire that originated 2 miles south of Ekalaka in Carter County on Friday, September 14th at approximately 10:00 pm. At this time, the cause of the fire remains unknown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The Dugan fire was a wildfire that originated 2 miles south of Ekalaka in Carter County on Friday, September 14th at approximately 10:00 pm. At this time, the cause of the fire remains unknown. The wildfire fuels involved were grass, shrubs and Ponderosa Pine timber in rough, steep coulees. The fire burned 10,675 acres and was 100% contained on Wednesday, September 19th at approximately 6:00 pm. The cause of the fire at this time remains unknown and is under investigation. The fire destroyed an estimated three outbuildings and an uninhabited trailer but no homes. However, the fire did burn the Ekalaka Park Campground, destroying a handful of picnic tables. About 200 people were assigned to the fire, along with 25 engines, three helicopters, three graders and a pair of dozers. More detailed information can be found at www.inciweb.org.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 14, 7:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 14, 7:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
855 PM MDT FRI SEP 14 2012

.SHORT TERM...VALID FOR SAT AND SUN...

DIRTY LOW AMPLITUDE RIDGE OVER THE REGION THIS EVENING. ADJUSTED
SKY COVER UP A BIT BASED ON SATELLITE TRENDS AS MID/HIGH LEVEL
CLOUDS EXPECTED TO COME ACROSS THE DIVIDE THE NEXT SEVERAL HOURS.
FORECAST IS IN OTHERWISE GOOD SHAPE.

VIEWING THE NEW WRF CYCLE THIS EVENING...SUGGESTS SURFACE WIND
SHIFT TO THE NORTH STILL EXPECTED BY TOMORROW EVENING. MAIN COLD
AIR ADVECTION COMES IN SUNDAY WITH A BIT OF QPF STILL PROGGED WITH
UPPER CYCLONIC FLOW AND LOW LEVEL UPSLOPE DEVELOPING BY NOON
SUNDAY. BT

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MODELS REMAIN IN GREAT AGREEMENT THROUGH THE EXTENDED FORECAST AND
BEYOND...UNFORTUNATELY THEY ALL AGREE ON A CONTINUED DRY
FORECAST.

THE EXTENDED FORECAST BEGINS ON MONDAY UNDER NORTHWESTERLY FLOW
ALOFT AND A SURFACE HIGH PRESSURE TO OUR EAST. THIS WILL HELP THE
COOLEST AIR SHIFT EASTWARD ON TUESDAY...WITH HIGH TEMPERATURES
RECOVERING INTO THE LOW 70S ACROSS CENTRAL AND WESTERN ZONES...WHILE
EASTERN ZONES REMAIN IN THE 60S.

A SHORTWAVE EMBEDDED IN THE NORTHWESTERLY FLOW WILL IMPACT THE
REGION ON TUESDAY AFTERNOON AND EVENING...CREATING SOME POTENTIAL
FIRE WEATHER CONCERNS. ALTHOUGH THE SHORTWAVE WILL PASS MAINLY TO
OUR NORTHWEST...IT WILL CREATE SOME WEAK RIDGING IN THE
NORTHWESTERLY FLOW AHEAD OF THE SHORTWAVE. THIS WILL ACT TO PUSH
THE WARM FRONT OUT INTO THE DAKOTAS WITH GUSTY DOWNSLOPE WESTERLY
WINDS ACROSS SOUTH CENTRAL MONTANA ON TUESDAY AFTERNOON. AS THE
SHORTWAVE APPROACHES BY TUESDAY EVENING...IT WILL ACT TO PUSH A
COLD FRONT INTO THE AREA FROM THE NORTH. THIS WILL PRODUCE A WIND
SHIFT TO THE NORTH...ALONG WITH A PERIOD OF GUSTY WINDS BEHIND THE
FRONT. ALTHOUGH TEMPERATURES WILL LIKELY BE IN THE LOW TO MID 80S
ACROSS THE REGION...VERY DRY AIR WILL PRODUCE RH VALUES IN THE
TEENS TUESDAY AFTERNOON. THIS COMBINED WITH GUSTY WINDS AND A WIND
SHIFT WITH THE COLD FRONT WILL MAKE TUESDAY WORTH WATCHING FOR
THOSE WITH FIRE WEATHER INTERESTS.

THE NORTHWESTERLY FLOW WILL CONTINUE FOR THE REST OF THE FORECAST
PERIOD BEHIND THE AFOREMENTIONED SHORTWAVE. EXPECT TEMPERATURES TO
MODERATE TO THE MID 70S WITH DRY CONDITIONS CONTINUING FOR THE
FORESEEABLE FUTURE. CHURCH
&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL TONIGHT AND THROUGH THE DAY ON
SATURDAY. WIND GUSTS TO 25 KTS WILL DEVELOP NEAR KLVM AGAIN ON
SATURDAY AFTERNOON. CHURCH

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 054/088 053/067 042/072 051/082 050/074 048/074 047/075
    00/U    02/W    10/B    00/U    01/U    11/U    11/U
LVM 044/086 042/072 036/073 041/079 041/075 040/075 040/073
    00/U    02/W    11/B    00/U    01/U    11/U    11/U
HDN 050/091 050/070 041/073 048/084 049/076 048/077 045/076
    00/U    02/W    20/B    00/U    01/U    11/U    11/U
MLS 050/089 053/068 040/069 047/080 050/072 045/072 045/072
    00/U    02/W    20/B    00/U    11/B    11/U    11/B
4BQ 050/091 052/072 042/069 048/079 049/073 046/072 046/072
    00/U    02/W    20/B    00/U    11/U    11/U    11/B
BHK 047/087 048/066 039/064 044/076 047/070 043/069 044/069
    00/U    03/W    20/B    00/U    11/B    11/U    11/B
SHR 045/089 049/071 041/068 045/078 045/074 043/071 041/072
    00/U    02/W    21/B    00/U    01/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 14, 2:33 PM MST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
333 PM MDT FRI SEP 14 2012

MTZ028>042-056>058-063>068-WYZ098-099-152145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
333 PM MDT FRI SEP 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND EXCEPTIONALLY DRY WEATHER IS EXPECTED SATURDAY...WITH
GUSTY AFTERNOON WINDS. PEOPLE WITH OUTDOOR INTERESTS SUCH AS
HUNTERS...FARMERS AND CAMPERS...SHOULD USE EXTRA CAUTION TO AVOID
IGNITING NEW FIRES WHICH COULD GROW OUT OF HAND UNDER THESE
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carter

When
September 14, 9:00 PM MST to September 19, 5:00 PM MST
Where
Carter forecast zone
Reported by
Park/Forest Service
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402957.